Alert archive / Indiana / Flash Flood Warnings in 2004
Flash Flood Warning 45, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jul 17, 2004, 3:55 AM EDT for Floyd County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 3:55 AM EDT (07:55 UTC)
- Expired
- Jul 17, 2004, 7:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Floyd County, IN
The radar
The Louisville radar (KLVX), 40 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLMK 170756 FFWLMK INC043-171100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 355 AM EDT SAT JUL 17 2004 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... FLOYD COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 700 AM EDT * AT 349 AM EDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM A THUNDERSTORM NEAR NEW ALBANY...OR ABOUT 12 MILES NORTHWEST OF LOUISVILLE. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SCOTTSVILLE...NAVILLETON...GREENVILLE...GEORGETOWN...GALENA... FLOYDS KNOBS AND EDWARDSVILLE. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REPORT FLOODING TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN LOUISVILLE. STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO...YOUR LOCAL RADIO AND TELEVISION MEDIA FOR DETAILS AND FURTHER UPDATES. LAT...LON 3842 8603 3829 8602 3819 8590 3837 8578 $$ JA
2 follow-up statements
000 WGUS73 KLMK 170934 FFSLMK INC043-171100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 528 AM EDT SAT JUL 17 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 700 AM EDT FOR FLOYD COUNTY... BY 522 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED THAT ONE TO TWO INCHES OF RAIN HAD FALLEN ACROSS EASTERN FLOYD COUNTY SINCE 3 AM EDT. ADDITIONAL LIGHT TO OCCASIONALLY MODERATE RAIN SHOWERS WILL CONTINUE ACROSS PARTS OF FLOYD COUNTY THROUGH 7 AM EDT. CALLS TO EMERGENCY MANAGEMENT IN FLOYD COUNTY INDICATED THAT NO ROAD CLOSURES OR FLOODING HAD OCCURRED. HOWEVER...RUNOFF FROM THE EARLIER STORMS MAY STILL CAUSE SMALL STREAMS TO OVERFLOW THEIR BANKS. DRIVERS ESPECIALLY SHOULD USE CAUTION...AND NOT CROSS WATER COVERED ROADWAYS. LAT...LON 3842 8603 3829 8602 3819 8590 3837 8578 $$ JSD
000 WGUS73 KLMK 171059 FFSLMK INC043-171100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 656 AM EDT SAT JUL 17 2004 ...THE FLASH FLOOD WARNING FOR FLOYD COUNTY WILL EXPIRE AT 700 AM EDT... LIGHT RAIN WILL CONTINUE TO BE POSSIBLE ACROSS FLOYD COUNTY THIS MORNING BUT ADDITIONAL HEAVY RAIN IS NOT EXPECTED. REMEMBER NOT TO CROSS ROADS THAT HAVE WATER RUNNING ACROSS THEM. LAT...LON 3842 8603 3829 8602 3819 8590 3837 8578 $$ JA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:05 AM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 17, 2:05 AM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 205 AM EDT SAT JUL 17 2004 SCATTERED THUNDERSTORMS WITH AROUND 40 TO 50 PERCENT COVERAGE MOVING SOUTHEAST ACROSS MAINLY THE NORTHEASTERN CWA. SOME STORMS PREVIOUSLY WERE ON THE STRONG SIDE...BUT...WITH CONTINUING STABILIZATION OF THE NOCTURNAL BOUNDARY LAYER...FEEL WIND THREAT FROM CURRENT CONVECTION WILL LESSEN THROUGH THE EARLY MORNING HOURS. MAIN THREAT FOR THE REST OF THE MORNING WILL BE ISOLATED HEAVY RAINFALL...AND FREQUENT LIGHTNING. FEEL THAT INTENSITY AND COVERAGE OF RAIN WILL LESSEN TOWARDS DAWN...AND THAT MOST OF THE PRECIPITATION FROM NOW ON WILL FALL ACROSS SOUTHEAST INDIANA AND THE BLUEGRASS REGION OF KENTUCKY. UPPER AIR DISTURBANCE BEHIND THIS CONVECTION READILY APPARENT VIA WATER VAPOR SATELLITE ACROSS LOWER MICHIGAN. A SHARP MID LEVEL TROUGH CURRENTLY EXTENDS SOUTHWESTWARD FROM THIS LOW ACROSS CENTRAL INDIANA AND ILLINOIS. A DIFFUSE SURFACE LOW CURRENTLY ACROSS SOUTHERN ILLINOIS WILL DROP SOUTH ACROSS CENTRAL KENTUCKY LATER TODAY AND INTO THE EASTERN TENNESSEE VALLEY THIS EVENING. BACK EDGE OF PRECIP WILL FORM A BROKEN NORTHEAST/SOUTHWEST ORIENTATED LINE AND MOVE ACROSS OHIO RIVER DURING THE PREDAWN HOURS. EXPECT THAT PRECIP CHANCES WILL DECREASE RAPIDLY FROM NORTH TO SOUTH LATER THIS MORNING AS MID LEVEL TROUGH DROPS SOUTH. EXPECT CLOUDS TO LINGER QUITE AWHILE TODAY...AND EVEN THROUGH SUNDAY AS MID LEVEL MOISTURE WRAPS AROUND UPPER LEVEL LOW THAT BECOMES ESTABLISHED ACROSS OHIO. WILL GO DRY ON SUNDAY EXCEPT FOR ADDING A SLIGHT CHANCE OF SHOWERS ACROSS THE BLUEGRASS REGION AS INSTABILITY MAY BE GREATER THERE CLOSER TO THE UPPER LOW. DAYTIME HIGHS WILL RANGE FROM 5 TO 10 DEGREES BELOW NORMAL THROUGH SUNDAY AS NORTH WINDS AND UNSEASONABLY COOL MID LEVEL TEMPERATURES REMAIN ACROSS THE UPPER OHIO VALLEY. EXPECT MOSTLY CLEAR SKIES MONDAY AS TROUGH AXIS MOVES EAST OF KENTUCKY AND SURFACE HIGH PRESSURE MOVES ACROSS. TEMPERATURES WILL REBOUND TO SEASONAL NORMS. THE LAST IN THIS CONTINUING SERIES OF SHORTWAVE DISTURBANCES ROTATING AROUND EASTERN FULL AMPLITUDE TROUGH WILL DROP SOUTH OUT OF THE WESTERN GREAT LAKES AND ACROSS INDIANA TUESDAY. WILL ADD CHANCE OF PRECIPITATION TUESDAY. .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. && JSD
Hazardous weather outlook, Jul 16, 9:40 PM EDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 940 PM EDT FRI JUL 16 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-170900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 940 PM EDT (840 PM CDT) FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...OVERNIGHT. SCATTERED THUNDERSTORMS ARE FORECAST OVERNIGHT WITH THE GREATEST COVERAGE EXPECTED ACROSS SOUTH CENTRAL INDIANA...NORTH CENTRAL KENTUCKY AND THE BLUEGRASS REGION. THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE SATURDAY AND SATURDAY NIGHT AS WELL AS NEXT THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 16, 10:26 PM EDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1026 PM EDT FRI JUL 16 2004 INZ078-079-092-KYZ030>033-170400- CLARK IN-HENRY KY-JEFFERSON IN-JEFFERSON KY-OLDHAM KY-SCOTT IN- TRIMBLE KY- INCLUDING THE CITY OF...LOUISVILLE 1026 PM EDT (926 PM EST) FRI JUL 16 2004 A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE ACROSS A PORTION OF SOUTHERN INDIANA TO NEAR THE OHIO RIVER IN NORTHERN KY. THE STRONGEST OF THIS ACTIVITY CONTAINS A STORM MOVING EAST AROUND 25 MPH...FROM NEAR SCOTTSBURG AT 930 PM EDT (830 PM EST)...TO NEAR MADISON IN AND BEDFORD KY AROUND 1010 PM. THIS ACTIVITY WILL BE CAPABLE OF FREQUENT LIGHTNING, SMALL HAIL, GUSTY WINDS TO 30 MPH, AND BRIEF HEAVY RAINFALL, WITH LOCALIZED UP TO 3/4 INCH THROUGH MIDNIGHT. JB
Special weather statement, Jul 16, 10:47 PM EDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1047 PM EDT FRI JUL 16 2004 INZ076-083-084-089-KYZ023-024-170500- BRECKINRIDGE KY-CRAWFORD IN-DUBOIS IN-HANCOCK KY-ORANGE IN-PERRY IN- INCLUDING THE CITIES OF...HARDINSBURG...JASPER 947 PM EST (947 PM CDT) FRI JUL 16 2004 A CLUSTER OF STRONG STORMS WILL MOVE FROM THE EVANSVILLE IN AREA TO THE JASPER AND TELL CITY AREAS THROUGH 1030 PM EST (1130 PM EDT). THE ACTIVITY IS MOVING RATHER SLOWLY SOUTHEAST AROUND 20 MPH, AND MAY CONTAIN GUSTY WINDS TO 40 MPH, SMALL HAIL, FREQUENT LIGHTNING, AND TORRENTIAL RAINFALL. LOCALIZED RAINFALL OF 1-2 INCHES WILL BE POSSIBLE THROUGH MIDNIGHT EST/CDT FROM JASPER...SOUTH TO TELL CITY AND HARDINSBURG. MOTORISTS SHOULD BE CAUTIOUS FOR PONDING WATER, AND PEOPLE OUTDOORS SHOULD SEEK SHELTER IF THREATENED BY LIGHTNING. JB
Special weather statement, Jul 17, 12:09 AM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1209 AM EDT SAT JUL 17 2004 INZ077>079-092-KYZ030>035-038-039-170600- ANDERSON KY-CLARK IN-FRANKLIN KY-HENRY KY-JEFFERSON IN-JEFFERSON KY- OLDHAM KY-SCOTT IN-SHELBY KY-SPENCER KY-TRIMBLE KY-WASHINGTON IN- INCLUDING THE CITIES OF...FRANKFORT...LOUISVILLE...SHELBYVILLE 1209 AM EDT SAT JUL 17 2004/1109 PM EST FRI JUL 16 2004 A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE FROM EASTERN JEFFERSON AND OLDHAM COUNTIES IN KENTUCKY SOUTHEAST AT 15 MPH. THE3 STORMS WILL MOVE INTO SHELBY, TRIMBLE, AND HENRY COUNTIES. THESE STORMS WILL PRODUCE FREQUENT LIGHTNING, WIND GUSTS TO 30 MPH, AND HEAVY RAINFALL. OF PARTICULAR CONCERN WILL BE LIGHTNING. SEVERAL HOMES IN EASTERN JEFFERSON COUNTY HAVE BEEN REPORTED STRUCK BY LIGHTNING. MOTORISTS SHOULD BE CAUTIOUS FOR PONDING WATER, AND PEOPLE OUTDOORS SHOULD SEEK SHELTER IF THREATENED BY LIGHTNING. JA
Special weather statement, Jul 17, 2:08 AM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 208 AM EDT SAT JUL 17 2004 INZ076>079-090>092-KYZ030>036-038>041-045>048-055-170800- ANDERSON KY-BOYLE KY-CLARK IN-FAYETTE KY-FLOYD IN-FRANKLIN KY- HARRISON IN-HENRY KY-JEFFERSON IN-JEFFERSON KY-JESSAMINE KY- MERCER KY-NELSON KY-OLDHAM KY-ORANGE IN-SCOTT IN-SCOTT KY-SHELBY KY- SPENCER KY-TRIMBLE KY-WASHINGTON IN-WASHINGTON KY-WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...CORYDON...DANVILLE... FRANKFORT...HARRODSBURG...LEXINGTON...LOUISVILLE...NEW ALBANY... SHELBYVILLE...VERSAILLES 208 AM EDT (108 AM EST) SAT JUL 17 2004 A CLUSTER OF STRONG THUNDERSTORMS WILL DROP SOUTHEAST ACROSS SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY INTO EAST CENTRAL KENTUCKY THROUGH 4 AM EDT. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING FROM 1 TO 2 INCHES OF RAIN IN AN HOUR OR LESS. IN ADDITION TO THE HEAVY RAIN WIND GUSTS TO 30 MPH WILL BE POSSIBLE. IF DRIVING THIS MORNING WATCH FOR PONDING OF WATER ON ROADS AND UNDERPASSES AND REDUCED VISIBILITY IN HEAVY RAIN. DO NOT CROSS ROADS COVERED WITH WATER. JA
Local storm report, Jul 17, 3:23 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
323 AM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0321 AM FLASH FLOOD SCOTTSBURG 38.69N 85.78W
07/17/2004 SCOTT IN EMERGENCY MNGR
SEVEARL ROADS WERE CLOSED IN SCOTTSBURG
&&
JAThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:16 AM EDT | Flash Flood Warning | LMK | Clark, Scott, Washington | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.